Drugs suspected to be involved in the DDI
Dose adjustment performed
Dose adjustment performed
Complete list of drugs taken by the patient
Darunavir (with Ritonavir or Cobicistat)
Complete list of all comedications taken by the patient, included that involved in the DDI
fluticasone aerosol 110 mcg 2x/d fluticasone nasal spray 50 mcg 2 spray in each nostril once daily
Clinical case description
Liver function impairment
A 45-year-old HIV infected African-American woman was seen for evaluation of goiter. The patient presented with a cushingoid appearance. Her medical history included asthma, hypertension and obstructive sleep apnea. The patient's clinical picture was compatible with a Cushing Syndrome. A diagnosis of adrenal insufficiency was also established. The patient was initiated on hydrocortisone (10 mg twice daily) and fluticasone (nasal spray and aerosol) was stopped due to a suspicion of drug-drug interaction with darunavir/ritonavir. The symptoms of Cushing Syndrome improved over several months after stopping fluticasone. An ACTH stimulation test was normal indicating recovery of adrenal function. However, the patient developed non-PTH mediated hypercalcemia. A DEXA scan demonstrated osteopenia. While the etiology of hypercalcemia remained unclear, new symptoms of hip pain developed. MRIs of both hips revealed bilateral avascular necrosis of the right hip necessitating hip replacement. Since the patient developed non-PTH mediated hypercalcemia after adrenal function returned to normal, hypercalcemia was deemed secondary to avascular necrosis. Serum calcium normalized over the next few months and both Cushing syndrome and adrenal insufficiency had resolved. The non-PTH mediated hypercalcemia and avascular necrosis of the hip were likely the complication of iatrogenic Cushing Syndrome caused by the interaction between darunavir/ritonavir and fluticasone. This case has been published by Kant R et al. in Cureus 2020; 12(8):e9644.
Drug Interaction Probability Scale (DIPS)
8 - Probable
Coadministration of darunavir/ritonavir and fluticasone is not recommended unless the potential benefit of treatment outweighs the risk of systemic corticosteroid effects. Systemic corticosteroid effects including Cushing's syndrome and adrenal suppression have been reported in patients receiving ritonavir and inhaled or intranasally administered fluticasone; this could also occur with other corticosteroids metabolised via the P450 3A pathway e.g. budesonide. A dose reduction of the glucocorticoid should be considered with close monitoring of local and systemic effects or a switch to a glucocorticoid, which is not a substrate for CYP3A4 (e.g. beclometasone). Moreover, in case of withdrawal of glucocorticoids progressive dose reduction may have to be performed over a longer period.